Help! I have always had regular (once a day) formed bowel movements. I am a 52 y.o. woman. No health problems other than early onset of Osteoporosis. About 2 weeks ago, I felt the need to pass gas and realized all I passed was a fair amount of clear mucus. For the next 7 days, I had aprox. 12 BM's a day that was a scant amount of BM/mucus (less than a tablespoon of MB/mucus each time I would go. Accompanied by heavy LOW cramping with the movement and the feeling that I wasn't finished but yet nothing else would come out. The unfinished feeling stopped when I got up. I never had a fever, nausea or vomiting. And felt in general good health except for my "diarrhea". This went on for 1 week. I didn't take any anti diarrheal meds for it because I was off work and wanted to watch and see what happened. At the end of the week I started noticing a little blood mixed in with the mucus/stools that I was still having 12 or more times a day. That worried me so I went to my internist and he ordered bloodwork and a stool sample. Bloodwork came back fine and stool sample showed C-diff with both toxins +. He couldn't understand how I contracted it because I haven't taken antibiotics for aprox. 6 months/ no surgery/ or hospital stay. I was taking Keflex for aprox. 2 weeks 6 months ago for an infected toe (which finally healed). ALTHOUGH I do work in a hospital pharmacy and now and then see a patient. I have been otherwise healthy with no infections (except my toe 6 months ago) until this point. I am currently on oral vanco 250mg TID for one month. It has now been one week since starting vanco and symptoms have gone away. I have a semi formed movement with a very small amount of mucus once daily. Just wondering if you have any ideas on why someone like myself would get C-diff since I haven't been on antibiotics for 6 months, have no contact with elders/nursing home, or recent use of an antibiotic! Thanks for any insight.
Thanks for the website. I did read it. BUT....I have C-diff and have NOT been taking antibiotics. There is so much more to this than I can find. All websites basically say the same thing...antibiotics cause C-diff. They didn't in my case and I'm trying to figure out why I got it. I am in good health and always have been. Most sites also talk about not taking Loperamide. My MD had me take small doses of it so I could function...once I was diagnosed. He said recent studies show it does not affect the outcome in most cases that are already diagnosed and being treated with Vanco as long as you are still deficating. But, again...thanks!
By any chance, have you recently had a recent "screening/routine" colonoscopy?
I am 52, had C.Diff. two years ago this October after antibiotics and also exposure to my Mom, who had a very resistant strain of C.Diff. at the time.
I had a colonoscopy in June of this year (for rectal bleeding) and my gastrointestinal system got very messed up about 5 or 6 weeks later--including mucus (which I've never had except when I've had C.Diff., severe diarrhea, stinky stools, cramping and gas pains to beat the band, etc.) I believe I had a mild case of C.Diff. based on my symptoms, but the rapid test (which has a high false negative rate) indicated I did not.
I couldn't figure out how I might have gotten it again, as I had not been on any antibiotics and my Mom has been C.Diff-free since April 2009. So I did some more reading....Found out that the bowel evac prep for a colonoscopy test disturbs the balance of good bacteria and like antibiotics, is a risk factor for people getting C.Diff. who have had it before. (Many doctors don't know this.)
The other thing is, once you've had C.Diff., you're more prone to getting it again. You could have been exposed to the bacteria spores somewhere and not even known it--in a public restroom, maybe something a patient touched and then you touched. This is not to scare you, but we C.Diff. survivors have to be extra careful with scrupulous hand washing (2x the birthday song) or we're apt to get it again. (The spores can survive on surfaces for as long as 3 months!) Also, sanitize your bathroom(s) at home with bleach because people can carry the bacteria and not be sick.
I take one Florastor tablet daily and one probiotic pill just to try to keep my system in balance, and probably will for the rest of my life. Plus I eat yogurt with live and active cultures every day, and plan to continue this as well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.